Alert archive / New York / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 221, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Aug 10, 2011, 4:31 PM EDT for Madison County, New York. It was in force for 44 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2011, 4:31 PM EDT (20:31 UTC)
- Expired
- Aug 10, 2011, 5:15 PM EDT
- In force
- 44 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
County Madison County, NY
The radar
The Ft Drum radar (KTYX), 80 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 4:40 PM EDT | TSTM WND DMG | Chittenango, NY | TREES DOWNED |
| Aug 10, 4:50 PM EDT | TSTM WND DMG | Canastota, NY | TREES DOWNED |
| Aug 10, 5:08 PM EDT | TSTM WND DMG | Stockbridge, NY | TREES DOWNED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.5 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 78 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 727 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
128
WUUS51 KBGM 102031
SVRBGM
NYC053-102115-
/O.NEW.KBGM.SV.W.0221.110810T2031Z-110810T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
431 PM EDT WED AUG 10 2011
THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN MADISON COUNTY IN CENTRAL NEW YORK...
* UNTIL 515 PM EDT.
* AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 8 MILES WEST OF CHITTENANGO...AND MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CHITTENANGO AND SULLIVAN BY 444 PM EDT...
CANASTOTA BY 454 PM EDT...
LENOX AND WAMPSVILLE BY 500 PM EDT...
ONEIDA BY 504 PM EDT...
PETERBORO BY 508 PM EDT...
STOCKBRIDGE BY 516 PM EDT...
WHEN YOU CAN DO SO SAFELY...PLEASE REPORT HAIL...OR DAMAGING WINDS TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT
1-877-633-6772...OR BY EMAIL AT BGM.STORMREPORT@NOAA.GOV.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL TO THE SIZE OF HALF
DOLLARS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS!
&&
LAT...LON 4313 7571 4303 7561 4290 7553 4290 7590
4311 7592
TIME...MOT...LOC 2031Z 280DEG 24KT 4306 7598
$$
MANNING3 follow-up statements
868
WWUS51 KBGM 102047
SVSBGM
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
447 PM EDT WED AUG 10 2011
NYC053-102115-
/O.CON.KBGM.SV.W.0221.000000T0000Z-110810T2115Z/
MADISON NY-
447 PM EDT WED AUG 10 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR NORTHWESTERN MADISON COUNTY...
AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM CANASTOTA TO CAZENOVIA...
MOVING EAST AT 25 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
ONEIDA BY 455 PM EDT...
NELSON BY 505 PM EDT...
MUNNSVILLE...PETERBORO AND STOCKBRIDGE BY 510 PM EDT...
PLEASE REPORT HAIL...OR DAMAGING WINDS TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS!
&&
LAT...LON 4308 7590 4313 7571 4303 7561 4290 7553
4290 7590
TIME...MOT...LOC 2047Z 282DEG 22KT 4307 7574 4295 7589
$$
MANNING282
WWUS51 KBGM 102054
SVSBGM
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
454 PM EDT WED AUG 10 2011
NYC053-102115-
/O.CON.KBGM.SV.W.0221.000000T0000Z-110810T2115Z/
MADISON NY-
454 PM EDT WED AUG 10 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR CENTRAL MADISON COUNTY...
AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM LENOX TO PERRYVILLE...MOVING
EAST AT 25 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
PETERBORO BY 505 PM EDT...
STOCKBRIDGE AND MUNNSVILLE BY 510 PM EDT...
PLEASE REPORT HAIL...OR DAMAGING WINDS TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS!
&&
LAT...LON 4294 7586 4303 7580 4313 7571 4303 7561
4290 7553
TIME...MOT...LOC 2055Z 282DEG 22KT 4306 7567 4295 7576
$$
MANNING902
WWUS51 KBGM 102105
SVSBGM
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
505 PM EDT WED AUG 10 2011
NYC053-102115-
/O.EXP.KBGM.SV.W.0221.000000T0000Z-110810T2115Z/
MADISON NY-
505 PM EDT WED AUG 10 2011
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MADISON COUNTY WILL
EXPIRE AT 515 PM EDT...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING WAS MOVING INTO
ONEIDA COUNTY...THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
PLEASE REPORT HAIL...OR DAMAGING WINDS TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.
LAT...LON 4294 7586 4303 7580 4313 7571 4303 7561
4290 7553
TIME...MOT...LOC 2105Z 282DEG 22KT 4305 7559 4294 7568
$$
MANNINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:52 PM EDT, 1 hour 39 minutes earlier.
Area forecast discussion, Aug 10, 2:52 PM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 252 PM EDT WED AUG 10 2011 .SYNOPSIS... AN UPPER LEVEL DISTURBANCE WILL BRUSH NORTHERN NEW YORK ON THURSDAY...AND MAY BRING A FEW SHOWERS TO THE WESTERN MOHAWK VALLEY AND SOUTHERN TUGHILL PLATEAU. OTHERWISE...HIGH PRESSURE WILL DOMINATE THE WEATHER INTO FRIDAY WITH FAIR WEATHER. A FRONTAL SYSTEM WILL APPROACH THE AREA ON SATURDAY WITH A CHANCE FOR SHOWERS AND THUNDERSTORMS THIS WEEKEND. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... SCT CONVECTION XPCTD TO DSPT LATE THIS AFTN/ERLY EVNG WITH LOSS OF HEATING AND PSSG OF 1ST S/WV. CRNT ACTIVITY BATTLING MID LVL CAP AND LOW LVL DRYING. SOME MDLS (SPCLY NAM/GEM) ADVERTISING THE PSBLTY OF SCT -SHRA WITH APRCH OF 2NDRY S/WV LATE TNGT...AND THIS WAVE IS EVIDENT ON WATER VAPOR IMAGERY N OF LAKE SUPERIOR. WILL LEAVE LOW CHC POPS FOR FAR NRN/NE ZONES TNGT DUE TO THIS FEATURE. ELSEWHERE MAINLY CLEAR SKIES SHUD PREVAIL. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/... WILL LEAVE LOW CHC POPS NRN AREAS ON THU...BEST POTNL FOR SCT --SHRA APPEARS TO BE IN THE 12-18Z TIME FRAME. OTRW...HIGH PRES SHUD PREVAIL INTO FRIDAY. NXT TROF MOVS INTO THE GTLAKES ON SAT. SOME DIFFS IN THE TRACK OF THE ASSCD SFC LOW...BUT ALL GUIDANCE SUGGESTS THE RETURN OF SCT SHRA/TSRA BY SAT AFTN. && .LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/... 3 PM UPDATE... FOLLOWED HPC GUIDANCE CLOSELY WITH A LITTLE GMOS FACTORED IN. MODELS CLOSE WITH A STRONG STORM CROSSING THE AREA SUNDAY...THEN HIGH PRESSURE TUESDAY AND WEDNESDAY. EURO SLOWER THAN GFS AS USUAL. IN ADDITION MODELS SLIGHTLY SLOWER THAN PREVIOUS RUNS SO UPPED THE MONDAY POP TO CHC. SUNDAY STORM A SFC LOW AND DEEP UPPER LEVEL TROF. MODELS NOT AGREEING ON THE SFC LOW TRACK BUT ALL CLOSE ENOUGH TO UP POPS TO LIKELY WITH CHC THUNDER. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... 130 PM UPDATE... MAINLY VFR THIS AFTN WITH ISOLATED TO SCATTERED SHOWERS MOVING INTO CENTRAL NY. THESE SHOWERS AND A THUNDERSTORM OR TWO WILL REDUCE VSBYS AND MAYBE CIGS TO MVFR AND POSSIBLY IFR BRIEFLY WITH ANY DIRECT HIT. HEAVY RAIN WILL BE THE MAIN CAUSE FOR REDUCING CONDITIONS. AVP WILL MISS THE BULK OF THE SHOWERS SO LEFT TAF DRY. LATE AFTN AND EARLY EVENING COLD FRONT WILL BRING IN DRIER AIR. CLOUDS WILL BECOME SCATTERED. WITH THE DRY AIR ADVECTION FOG WILL BE HARD TO GET. AVP AD ELM WILL HAVE LESS THAN 5 KTS OF SFC WIND BUT THE LOWER LEVELS ARE 15 TO 20 KTS. THURSDAY SOME CU ESPECIALLY IN NY BUT VFR CONDITIONS EXPECTED TO CONTINUE. WEST WIND AT 10 KTS WITH GUSTS TO 15 TO 20 THIS AFTN DROPPING TO 5 KTS OR LESS TONIGHT THEN W TO NW AT 8 TO 10 KTS THURSDAY. OUTLOOK... THURSDAY THROUGH SATURDAY MORNING...VFR. SATURDAY AFTN TO MONDAY...VFR. MVFR/IFR RESTRICTIONS POSSIBLE DUE TO SHRA/TSRA. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM...TAC AVIATION...TAC
Hazardous weather outlook, Aug 10, 10:54 AM EDT, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 1054 AM EDT WED AUG 10 2011 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-111500- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE- 1054 AM EDT WED AUG 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. ...POTENTIAL EXISTS FOR A FEW ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON... A COLD FRONT WILL PUSH EASTWARD FROM THE EASTERN GREAT LAKES THIS AFTERNOON AND TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY FROM THE EARLY AFTERNOON INTO THE EVENING HOURS. THE STORMS WILL BE OF A HIT AND MISS NATURE BUT COULD CONTAIN LARGE HAIL AND LOCALLY DAMAGING WINDS. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. ALL THE SHOWERS AND THUNDERSTORMS WILL DIE DOWN AFTER SUNSET THIS EVENING. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER UPDATES ON THIS SITUATION. YOU COULD ALSO VISIT OUR WEBSITE AT HTTP://WEATHER.GOV/BGM .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. PAZ043-044-047-048-072-111500- WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 1054 AM EDT WED AUG 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. DJN
In the hours before
Local storm report, Aug 10, 4:17 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
417 PM EDT WED AUG 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL SYRACUSE 43.04N 76.14W
08/10/2011 M1.00 INCH ONONDAGA NY PUBLIC
&&
BLLLocal storm report, Aug 10, 4:18 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
418 PM EDT WED AUG 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL LIVERPOOL 43.11N 76.21W
08/10/2011 M0.88 INCH ONONDAGA NY PUBLIC
&&
BLLLocal storm report, Aug 10, 4:19 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
419 PM EDT WED AUG 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL ELBRIDGE 43.03N 76.44W
08/10/2011 M0.75 INCH ONONDAGA NY PUBLIC
&&
BLLLocal storm report, Aug 10, 4:20 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BINGHAMTON NY
420 PM EDT WED AUG 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL SYRACUSE 43.04N 76.14W
08/10/2011 M1.00 INCH ONONDAGA NY PUBLIC
&&
CORRECTED EVENT TIME
BLLLocal storm report, Aug 10, 4:26 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
426 PM EDT WED AUG 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM HAIL SYRACUSE 43.04N 76.14W
08/10/2011 M0.75 INCH ONONDAGA NY PUBLIC
&&
BLLLocal storm report, Aug 10, 4:29 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
429 PM EDT WED AUG 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM HAIL SYRACUSE 43.04N 76.14W
08/10/2011 M1.25 INCH ONONDAGA NY PUBLIC
&&
BLLThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 8:05 PM EDT | Special Weather Statement | BGM | Sullivan | 25 min |
| Aug 9, 8:07 PM EDT | Special Weather Statement | BGM | Broome | 23 min |
| Aug 9, 8:51 PM EDT | Special Weather Statement | BGM | Sullivan | 24 min |
| Aug 9, 9:16 PM EDT | Special Weather Statement | BGM | Sullivan | 29 min |
| Aug 10, 1:40 PM EDT | Special Weather Statement | BGM | Schuyler, Tompkins | 65 min |
| Aug 10, 3:13 PM EDT | Special Weather Statement | BGM | Tioga | 32 min |
| Aug 10, 3:28 PM EDT | Severe Thunderstorm Warning | BGM | Onondaga | 62 min |
| Aug 10, 3:40 PM EDT | Special Weather Statement | BGM | Broome | 35 min |
| Aug 10, 3:58 PM EDT | Severe Thunderstorm Warning | BGM | Onondaga | 62 min |
| Aug 10, 4:56 PM EDT | Severe Thunderstorm Warning | BGM | Madison, Oneida | 45 min |
| Aug 10, 5:10 PM EDT | Special Weather Statement | BGM | Oneida | 35 min |
| Aug 10, 7:32 PM EDT | Special Weather Statement | BGM | Sullivan | 28 min |
Nearby
Severe Thunderstorm Warnings in New York, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.